Newbie

Whether new to RLS or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
Post Reply
Thivea
Posts: 1
Joined: Thu Jul 16, 2020 5:44 pm
Location: Singapore

Newbie

Post by Thivea »

I have been having episodes of RLS since 3 years ago. It will go bad for 3-4 months and then mild for the next 3-4 months. When it’s bad, my sleep is badly affected with hardly 2-4 hours of sleep. My physician prescribed Lyrica 75mg 3 Yrs ago, which didn’t help. When increases to 150mg, it causes nausea and drowsy, with no effect on RLS. I have also tried many other types of medications over the years but without success. Many of the physicians I have visited (Singapore/ Malaysia) have little (or no) knowledge about RLS. It has been a frustrating and painful period.

A week ago, I visited a neurologist in Singapore and explained my struggle and experiences. She asked me to try Sifrol 0.125mg and warned me of the side effects. At my condition, I care less of side effects but about RLS and a good night’s sleep.

For me Sifrol is a miracle pill. Last 1 week, RLS has disappeared and I am able to sleep 7-8 hours. Yes. I can’t believe this. I pinched myself to confirm I am not dreaming.

Different interventions work for different people. I think I found mine after searching for 3 years. Hope that it will continue to be effective in the long run and that I will find ways to live a normal life without any drugs.

stjohnh
Posts: 1126
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Newbie

Post by stjohnh »

Welcome, and congrats on a good night's sleep. FYI Sifrol is pramipexole, same a Mirapex. You will see those names much more frequently here than Sifrol. It is a dopamine agonist, and works well for many people, as long as the dose remains low. Many people will eventually develop a problem called augmentation with this drug, keeping the dose as low as possible will help prevent this problem.

RLS is caused by BID (Brain Iron Deficiency). Many people with RLS can have their symptoms markedly reduced or even eliminated with IV Iron treatments. This is the only treatment that gets at the basis for RLS (low brain iron). It has almost no side effects. The International Restless Legs Syndrome Study Group has elevated IV Iron treatment to first line therapy. This means that IV Iron is one of the first treatments doctors should try, not one of the last (as has been done for many years). If you can get your doc to prescribe IV Iron treatment, that is the way you should go. Unfortunately this is fairly new information and most docs, even those that frequently treat RLS, are not aware of it. Note that the blood test doctors usually do to check for low iron (ferritin test) only checks for low BLOOD iron, there is no test available for checking for low BRAIN iron. Oral iron usually doesn't provide a high enough blood level increase to help, folks need IV Iron infusions. Here is a link to the recommendations:
https://www.sciencedirect.com/science/a ... via%3Dihub
Blessings,
Holland

Polar Bear
Moderator
Posts: 7941
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Newbie

Post by Polar Bear »

I wonder did your doctor check your bloods, in particular your ferritin serum. When taking Sifrol/mirapex it’s best that this level should be up over 75 as it helps prevent augmentation. For a non sufferer doctors may consider 20 to be adequate.
Please have your Ferritin Serum checked and keep your Sifrol as low as possible.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

badnights
Moderator
Posts: 5761
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Newbie

Post by badnights »

I echo what the others have said. Sifrol/Mirapex/pramipexole and the other dopamine-type medications (ropinirole/Requip/Repreve/not sure what other names it has, and levo-carbidopa/Sinemet) - these medications are very seductive. They fix the problem. Wow!!!!! But they almost always end up making the problem worse after some time. This is known as augmentation.

Each time you take the pill, it still works, but you need it earlier in the day, because the symptoms start earlier (the symptoms are circadian, worse in the evening and night); you need more, because the symptoms are more intense, they spread to other body parts, or they start sooner after sitting or lying down. These effects can come on very gradually. Most doctors and patients think that they need more medication when this happens, since that's how every other disease on earth (almost) is treated. But the only solution is actually to stop the medication. You can stick-handle it for a while, adding an earlier dose, increasing the dose, but eventually you will have to stop the medication to resolve the problem of continually worsening symptoms.

Even doctors are unaware of augmentation. So you as a patient have to be aware - no one else will be looking out for you.

The second point made by Holland and Betty is that you should get your iron status checked, as well as your ferritin. There is a paper you should print off and discuss with your neurologist - there's a link in my signature page , the 2018 consensus guidelines on treating RLS with iron. This is VERY important because some people can avoid medication altogether by getting the right iron treatment. Also, if you do have to continue taking Sifrol, augmentation is less likely if your iron stores are good - indicated somewhat poorly but better than nothing by a ferritin level above 100. (A better way of putting it is that a ferritin level below say 50 shows that you definitely have a problem somewhere with low iron stores - in some part of the body, even if the level of iron in your blood is good.)
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

Post Reply